Alabama, 2013

Flash Flooding and Damaging Winds in Alabama, June 5, 2013

June 5, 2013 · NWS HUN · 13 events in 2 counties and zones

A mid level trough moved through north Alabama during the morning, producing heavy rainfall and a few reports of wind damage and flash flooding in northwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A mid level trough moved through north Alabama during the morning, producing heavy rainfall and a few reports of wind damage and flash flooding in northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 5, 5:11 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 5, 5:11 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
611 AM CDT WED JUN 5 2013

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 332 AM CDT WED JUN 5 2013/
A BREAK DOWN OF THE OMEGA BLOCK UPPER FLOW PATTERN IS OCCURRING AS
THE UPPER LOW OVER THE NORTHERN PLAINS EDGES EASTWARD AND THE UPPER
LOW OVER NORTHERN QUEBEC MOVES OFF TO THE NORTHEAST. FURTHER WEST,
AN UPPER LOW IS ROTATING AROUND THE GULF OF ALASKA WHILE A RIDGE
BUILDS OVER THE CENTRAL ROCKIES.

THE UPPER LOW MOVING ACROSS THE DAKOTAS AND GREAT LAKES WILL
CONTINUE TO SEND MID-LEVEL SHORTWAVE TROUGHS ACROSS THE SOUTHEAST
OVER THE NEXT COUPLE OF DAYS. THE FIRST ONE IS JUST CROSSING THE
OHIO AND TN VALLEYS FOR TODAY AND TONIGHT. FOR NOW, IT APPEARS
INCREASED CLOUD COVER AND ISOLATED THUNDERSTORMS WILL BE THE MAIN
IMPACT THIS MORNING. THEN, AS DAYTIME HEATING BEGINS TO DESTABILIZE
THE ENVIRONMENT LATER THIS AFTERNOON INTO TONIGHT, SCATTERED
THUNDERSTORMS WILL BE POSSIBLE. HIGHER POPS HAVE BEEN RETAINED FOR
TONIGHT DUE TO THE APPROACH OF ANOTHER MID-LEVEL SHORTWAVE TROUGH
CURRENTLY OVER THE CENTRAL PLAINS (KS/OK). AS THIS MID-LEVEL
SHORTWAVE MOVES CLOSER, IT WILL INDUCE MOISTURE ADVECTION WITH
DEWPOINTS RISING INTO THE LOW 70S BY THIS AFTERNOON AND EVENING. THIS
WILL ALSO MEAN WARMER OVERNIGHT LOWS BY THURSDAY MORNING. SHOWERS
AND STORMS FROM THE SECOND SHORTWAVE TROUGH WILL LIKELY BEGIN TO
OVERSPREAD AREAS FURTHER TO THE NORTHWEST (OZARKS/MS RIVER VALLEY) BY
THURSDAY WITH THE TN VALLEY IMPACTED MAINLY DURING THE AFTERNOON AND
EVENING. AN ANALYSIS OF FORECAST INSTABILITY AND WIND SHEAR DOES
INDICATE A MODERATELY UNSTABLE AND WEAKLY SHEARED ENVIRONMENT.
IN ADDITION, WET MICROBURSTS ASSOCIATED WITH BOWING LINE SEGMENTS
AND CLUSTERS OF STORMS LOOK PLAUSIBLE. AS MENTIONED BY THE PREVIOUS
SHIFT, PWATS AND MUCH HIGHER HUMIDITY WILL TRANSLATE TO EFFICIENT
HYDROMETEOR PRODUCTION AND THUS VERY HEAVY RAINFALL.

SHOWER ACTIVITY WILL BECOME MORE DOMINANT/WIDESPREAD WITH THE LOSS
OF DAYTIME HEATING TRANSLATING TO SCATTERED THUNDERSTORMS (AS OPPOSED
TO WIDESPREAD) THURSDAY NIGHT. A SFC COLD FRONT DOES ACCOMPANY THIS
MID-LEVEL SHORTWAVE, BUT THERE IS STILL SOME UNCERTAINTY WHETHER IT
WILL COMPLETELY PASS OVER THE TN VALLEY. ADDITIONAL CONSIDERATIONS
ARE GIVEN TO THE DEVELOPING TROPICAL DISTURBANCE OVER THE
YUCATAN/CENTRAL GULF OF MEXICO WHICH IS CURRENTLY PROGGED TO PROCEED
ACROSS THE NW GULF COAST INTO GA. POSSIBLE IMPACTS FROM THIS SYSTEM
MAY ACTUALLY BE IN THE FORM OF COOLER NW FLOW (POSSIBLE DRY SLOT/DRY
AIR ADVECTION) ACROSS THE TN VALLEY DUE TO A NW FLOW REGIME INDUCED
BY BOTH THE COLD FRONT, MID-LEVEL SHORTWAVE, AND TROPICAL
DISTURBANCE. NEVERTHELESS, HAVE MAINTAINED CHC POPS FOR ALL OF FRIDAY
ESPECIALLY GIVEN THE UNCERTAINTY WITH THE TROPICAL FEATURE.

THE UPPER FLOW PATTERN SHOULD TRANSITION TO QUASI-ZONAL ACROSS THE
SOUTHEAST WITH SEVERAL SHORTWAVE TROUGHS WRAPPING AROUND THE OPEN
WAVE TROUGH (FORMERLY CUTOFF LOW). ADDITIONALLY, AN ELONGATED TROUGH
MOVING OVER THE NORTHERN PERIPHERY OF THE BUILDING RIDGE TO THE WEST,
LOOKS TO APPROACH THE CENTRAL PLAINS BY SATURDAY. THERE IS THE
POSSIBILITY THAT ONE OF THESE EDDIES/MID-LEVEL SHORTWAVE TROUGHS
COULD RESULT IN THE DEVELOPMENT OF ISOLATED AFTERNOON THUNDERSTORMS
ON SATURDAY AFTERNOON OVER THE HIGHER ELEVATIONS OF THE CUMBERLAND
PLATEAU, BUT AM NOT CERTAIN THERE WILL BE ENOUGH MOISTURE TO SUPPORT
ADDING THIS TO THE FORECAST AT THIS TIME.

THE REST OF THE EXTENDED FORECAST MAINLY CONCERNS A TRANSITION TO AN
AMPLIFIED UPPER FLOW PATTERN AS THE RIDGE BUILDS OVER THE WESTERN US
AND A LONGWAVE TROUGH DEVELOPS OVER THE EASTERN US. DURING THE
TRANSITION, SEVERAL SHORTWAVE TROUGHS LOOK TO DEVELOP WITHIN THE NW
FLOW FROM THE CORN BELT SE ACROSS THE SOUTHEAST, THAT COULD SEND MCS
FEATURES ACROSS THE REGION. THUS, HAVE KEPT SCHC POPS IN THE FORECAST
FROM SUNDAY NIGHT THROUGH TUESDAY. FURTHERMORE, HAVE KEPT
TEMPERATURES CLOSER TO CLIMO (LOWER THAN GUIDANCE) DURING THE
EXTENDED GIVEN THE NW FLOW REGIME AND POSSIBILITY OF PRECIPITATION.

SL.77

&&

.AVIATION...
FOR 12Z TAFS...5H TROF NOW ALONG THE MS/AL BORDER ALONG WITH A THETA
E RIDGE. THIS COMBINATION WAS PRODUCING A LINE OF SHRA/TSRA THAT
SHOULD MOVE ACROSS THE CWA THIS MRNG AND INTO THE AFTN. THE STORMS
SHOULD INCREASE IN AREAL COVERAGE AND INTENSITY THIS AFTN DUE TO
DAYTIME HEATING AND THE UPPER TROF MOVING ACROSS THE TN VALLEY.
MODELS HINT AT A BREAK IN THE PCPN BETWEEN 00Z AND 08Z TONIGHT AS
THE TROF MOVES EAST OF THE CWA. BUT MVFR CEILINGS ARE EXPECTED AFTER
08Z ALONG WITH ANOTHER CHC OF VCSH AS ANOTHER WEAK TROF APPROACHES
THE AREA. THUS UNTIL 08Z...MAINLY VFR CONDITIONS ARE EXPECTED
(EXCEPT MVFR IN TSRA)...AFTER 08Z MVFR CONDITIONS LOOKS LIKELY FOR
BOTH KMSL/KHSV.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 5, 2:58 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 AM CDT WED JUN 5 2013

ALZ001>010-016-TNZ076-096-097-051800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
358 AM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A WEAK UPPER DISTURBANCE WILL PRODUCE A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE AREA...MAINLY THIS AFTERNOON AND EVENING.
THE CHANCE OF SEVERE WEATHER IS LOW BUT A FEW STORMS MAY PRODUCE
STRONG WIND GUSTS...SMALL HAIL AND LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A BETTER CHANCE OF THUNDERSTORMS ON THURSDAY AND FRIDAY AS
A COLD FRONT APPROACHES THE AREA. THE PRIMARY THREATS WILL BE GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL.

THERE IS A SLIGHT CHANCE OF MORE THUNDERSTORMS BEGINNING SUNDAY
NIGHT AND CONTINUING THROUGH TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 6:49 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
749 AM CDT WED JUN 5 2013

ALZ002-003-051345-
COLBERT AL-FRANKLIN AL-
749 AM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLBERT AND NORTHERN
FRANKLIN COUNTIES UNTIL 845 AM CDT...

AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES NORTHEAST OF RED
BAY...MOVING EAST AT 25 MPH.

FREQUENT LIGHTNING...VERY HEAVY RAINFALL...HAIL UP TO THE SIZE OF
PEAS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...SHEFFIELD...RUSSELLVILLE...TUSCUMBIA AND LITTLEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3471 8802 3475 8785 3473 8781 3474 8774
      3478 8770 3482 8754 3450 8754 3445 8804
TIME...MOT...LOC 1244Z 251DEG 21KT 3452 8800

KULA

The radar

The Columbus AFB radar (KGWX), 113 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 flash flood, 3 lightning. Local standard time, as filed.

Lightning, Colbert

When
June 5, 6:58 AM CST
Where
Colbert County, Muscle Shoals
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.750, -87.670

Lightning struck a tree and caught it on fire.

Lightning, Colbert

When
June 5, 7:07 AM CST
Where
Colbert County, 0.57 mi W of Hobgood Siding
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.720, -87.640

Lightning struck a home and started a fire, producing some light damage to the residence.

Thunderstorm Wind, Colbert

When
June 5, 7:11 AM CST to 7:12 AM CST
Where
Colbert County, 5 mi SSW of Tuscumbia
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.663, -87.734

A few power lines were downed by thunderstorm winds.

Lightning, Colbert

When
June 5, 7:22 AM CST
Where
Colbert County, 1.49 mi SSW of Sheffield
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.750, -87.710

Lightning struck a structure, starting a fire and produced minor damage, on Pine Street.

Thunderstorm Wind, Colbert

When
June 5, 7:26 AM CST to 7:27 AM CST
Where
Colbert County, 1.33 mi WNW of Norala Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.730, -87.670

Thunderstorm winds downed a few power lines, producing power outages along Woodward Avenue and continuing northward along Woodward Avenue into the Muscle Shoals area.

Flash Flood, Colbert

When
June 5, 7:30 AM CST to 9:00 AM CST
Where
Colbert County, 0.48 mi SSE of Muscle Shoals to 0.27 mi SSE of Muscle Shoals
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.743, -87.667

Several inches of water reported running across the road along Woodward Avenue, near West Avalon Ave, in Muscle Shoals.

Flash Flood, Colbert

When
June 5, 7:30 AM CST to 9:45 AM CST
Where
Colbert County, 0.69 mi S of Muscle Shoals to 0.64 mi S of Muscle Shoals
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.740, -87.670

Several inches of water reported running across Woodward Avenue, near Dearborn Avenue, in the Muscle Shoals area.

Flash Flood, Colbert

When
June 5, 7:41 AM CST to 9:00 AM CST
Where
Colbert County, 0.62 mi E of Valdosta
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.719, -87.709

Heavy rainfall resulted in flash flooding at the intersection of Maple Street and Veterans Boulevard, about a mile south of Tuscumbia, Alabama. Up to two feet of water was reported over the road along Maple Street and Veterans Boulevard.

Thunderstorm Wind, Lauderdale

When
June 5, 9:54 AM CST to 9:55 AM CST
Where
Lauderdale County, 2 mi ENE of Florence
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.811, -87.637

A tree was downed due to thunderstorm winds.

Thunderstorm Wind, Lauderdale

When
June 5, 10:23 AM CST to 10:24 AM CST
Where
Lauderdale County, 1 mi NNW of Florence
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.813, -87.677

A tree was downed by thunderstorm winds at the intersection of Court Street and Irvine Avenue in the Florence, Alabama area.

Thunderstorm Wind, Colbert

When
June 5, 10:31 AM CST to 10:32 AM CST
Where
Colbert County, 2 mi N of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.779, -87.970

Thunderstorm winds knocked down two trees on Mill Road and flattened patches of wheat in an adjoining field. The maximum wind speeds were estimated to be 60 mph.

Thunderstorm Wind, Lauderdale

When
June 5, 10:38 AM CST to 10:39 AM CST
Where
Lauderdale County, 1.13 mi W of Jacksonburg
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.880, -87.690

A tree was downed by thunderstorm winds on Crockett Road, a mile north of the Underwood-Petersville area, just north of Florence, Alabama.

Flash Flood, Lauderdale

When
June 5, 11:15 AM CST to 12:20 PM CST
Where
Lauderdale County, 5 mi N of Florence to 0.45 mi S of Jacksonburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.872, -87.670

Flash flooding occurred with several inches of water running across East Oak Hill road. One house had an unknown amount of water enter the lowest level which resulted in at least minor flood damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459667, 459670, 459672, 459673, 459674, 444308, 459675, 444313, 459709, 459711, 459713, 459715, 459716.